EconPapers    
Economics at your fingertips  
 

Macroeconomic uncertainty prices when beliefs are tenuous

Lars Hansen and Thomas Sargent ()

Journal of Econometrics, 2021, vol. 223, issue 1, 222-250

Abstract: Investors face uncertainty over models when they do not know which member of a set of well-defined “structured models” is best. They face uncertainty about models when they suspect that all of the structured models might be misspecified. We refer to worries about the first type of ignorance as ambiguity concerns and worries about the second type as misspecification concerns. These two types of ignorance about probability distributions of risks add what we call uncertainty components to equilibrium prices of those risks. A quantitative example highlights a representative investor’s uncertainties about the size and persistence of macroeconomic growth rates. Our model of preferences under concerns about model ambiguity and misspecification puts nonlinearities into marginal valuations that induce time variations in market prices of uncertainty. These reflect the representative investor’s fears of high persistence of low growth rate states and low persistence of high growth rate states.

Keywords: Risk; Robustness; Model uncertainty; Asset prices; Relative and Chernoff entropy (search for similar items in EconPapers)
JEL-codes: C52 C58 D81 D84 E7 G12 (search for similar items in EconPapers)
Date: 2021
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304407620303419
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Macroeconomic Uncertainty Prices when Beliefs are Tenuous (2019) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:223:y:2021:i:1:p:222-250

DOI: 10.1016/j.jeconom.2019.11.010

Access Statistics for this article

Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson

More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2022-09-29
Handle: RePEc:eee:econom:v:223:y:2021:i:1:p:222-250